Alert archive / Georgia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 10, NWS Atlanta, GA

March 28, 2010Fannin County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Mar 28, 2010, 3:13 PM EDT for Fannin County, Georgia. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2010, 3:13 PM EDT (19:13 UTC)
Expired
Mar 28, 2010, 3:48 PM EDT
In force
35 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Fannin County, GA

The radar

The Northeast Alabama radar (KHTX), 145 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 3:32 PM EDTHAIL 1Epworth, GA
Mar 28, 3:45 PM EDTHAIL 110 Wnw Blue Ridge, GANICKEL TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2010-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2010-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 535 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
535 m²/s²
0-3 km storm-relative helicity
588 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

174 
WUUS52 KFFC 281913
SVRFFC
GAC111-282000-
/O.NEW.KFFC.SV.W.0010.100328T1913Z-100328T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
313 PM EDT SUN MAR 28 2010

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FANNIN COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 400 PM EDT

* AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL.  THIS
  STORM WAS LOCATED 17 MILES SOUTHWEST OF MCCAYSVILLE-COPPERHILL...
  IN EXTREME EASTERN MURRAY COUNTY...MOVING NORTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  COHUTTA WILDERNESS...JONES MILL...COLWELL...HIGDON AND EPWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. ALTHOUGH
CURRENT DATA DOES NOT INDICATE THE EXISTENCE OF A TORNADO...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

SEVERAL RESIDENTS OF WHITFIELD AND MURRAY COUNTY REPORTED HAIL 
RANGING IN SIZE FROM QUARTERS TO HALF DOLLARS DURING THE LAST 30 
MINUTES. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3500 8455 3500 8429 3499 8428 3485 8448
      3486 8462 3500 8461 3500 8456
TIME...MOT...LOC 1912Z 246DEG 37KT 3487 8460

$$


+
1 follow-up statement
681 
WWUS52 KFFC 281948
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
348 PM EDT SUN MAR 28 2010

GAC111-281957-
/O.CAN.KFFC.SV.W.0010.000000T0000Z-100328T2000Z/
FANNIN GA-
348 PM EDT SUN MAR 28 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FANNIN COUNTY IS
CANCELLED...

THE STORM THAT EARLIER PROMPTED THIS WARNING HAS MOVED NORTHEAST 
INTO TENNESSEE. WHILE THE SEVERE THREAT IN FANNIN COUNTY IS NO 
LONGER IMMINENT...ADDITIONAL STRONG THUNDERSTORMS WILL LIKELY AFFECT 
THE AREA LATER. IN ADDITION...THE AREA IS NOW UNDER A TORNADO WATCH 
UNTIL 1100 PM EDT.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT 
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3500 8455 3500 8429 3499 8428 3485 8448
      3486 8462 3500 8461 3500 8456
TIME...MOT...LOC 1947Z 246DEG 37KT 3501 8420

$$



19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:52 PM EDT, 21 minutes earlier.

Area forecast discussion, Mar 28, 2:52 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
252 PM EDT SUN MAR 28 2010

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
CURRENT RADAR LOOP SHOWS A LINE OF SHOWERS MOVING INTO NW GA WITH
SOME ISOLATED THUNDERSTORMS EMBEDDED IN IT. THIS LINE IS ASSOCIATED
WITH A COLD FRONT (ORIENTED N TO S OVER CENTRAL AL) THAT IS EXPECTED
TO SWEEP THROUGH GA THIS EVENING/TONIGHT. CURRENTLY THE AIRMASS OVER
GA IS STILL FAIRLY STABLE BUT THE INSTABILITY INDICES ARE SLOWLY
INCREASING WHICH COULD MEAN ISOLATED SEVERE STORMS LATER THIS
AFTERNOON AND EVENING MAINLY ACROSS EASTERN SECTIONS OF THE STATE.
THERE ARE SOME SOUTHERLY LOW LEVEL WINDS BRINGING INCREASED
DEWPOINTS (MID 50S TO NEAR 60) AND HELPING TO SLOWLY DESTABILIZE
THE AIRMASS. ALSO NOTICED ON THE SATELLITE LOOP THAT THE BREAKS IN
THE CLOUD COVER IS BECOMING MORE VISIBLE ALLOWING FOR MORE
DIFFERENTIAL HEATING WHICH SHOULD ALSO ALLOW CAPES TO GET INTO THE
500-700 J/KG RANGE. THE FORECAST SOUNDINGS OVER EASTERN SECTIONS
OF THE STATE SHOW LARGE LOOPING HODOGRAPHS WITH SEMI STEEP MID
LEVEL LAPSE RATES. WITH ALL THIS IN MIND STILL THINK THE
ATMOSPHERE WILL BE FAVORABLE FOR ISOLATED SUPERCELLS PRODUCING
HAIL...DAMAGING WINDS...AND A FEW TORNADOES. ONE GOOD THING IS IT
LOOKS LIKE THINGS STABILIZE FAIRLY QUICKLY AGAIN JUST AFTER SUNSET
AND THE FRONT SHOULD BE EAST OF THE AREA BY 06Z MON. LOOK FOR
PRECIP TO TAPER OFF FROM WEST TO EAST TONIGHT WITH SOME LINGERING
SHOWERS ACROSS NORTH AND EAST GA MON ASSOCIATED WITH THE WRAP
AROUND MOISTURE. FINALLY THE MAIN LOW CENTER MOVES NE TO THE MID
ATLANTIC COAST ALLOWING A VERY LARGE AND STRONG HIGH PRESSURE
RIDGE TO BUILD INTO THE SOUTHEASTERN STATES TUE.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
ONCE THE RIDGE BUILDS IN TUE IT DOMINATES THE WEATHER PATTERN THROUGH
NEXT WEEKEND. LOOKS LIKE NORTH AND CENTRAL GA WILL NOT SEE AND
PRECIP UNTIL THE NEXT FRONTAL SYSTEM MOVES INTO THE REGION NEXT
SUN/MON. DRY CONDITIONS AND WARMING TEMPERATURES LOOK TO BE THE RULE
FOR THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          46  59  39  70  40 /  50  20   5   0   0
ATLANTA         45  58  39  65  43 /  30  10   0   0   0
BLAIRSVILLE     44  51  38  62  33 /  40  20  10   0   0
CARTERSVILLE    43  57  38  66  35 /  20  20   5   0   0
COLUMBUS        46  63  42  69  44 /  40   5   0   0   0
GAINESVILLE     44  55  40  67  42 /  40  20  10   0   0
MACON           47  61  38  70  39 /  60   5   0   0   0
ROME            47  56  41  67  35 /  20  20   0   0   0
PEACHTREE CITY  42  58  35  67  35 /  40  10   0   0   0
VIDALIA         55  63  43  71  44 /  80  10   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Mar 28, 1:39 PM EDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
139 PM EDT SUN MAR 28 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
139 PM EDT SUN MAR 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING WITH
ISOLATED SEVERE THUNDERSTORMS POSSIBLE.

.SYNOPSIS...
A COLD FRONT WILL APPROACH WEST GEORGIA THIS AFTERNOON...THEN
PUSHING ACROSS NORTH AND CENTRAL GEORGIA DURING THE EVENING HOURS.

.PRIMARY HAZARDS...
DAMAGING WIND AND HAIL WILL BE THE MAIN THREATS ACROSS NORTH AND
CENTRAL GEORGIA. HOWEVER...AN ISOLATED TORNADO IS POSSIBLE....MAINLY
OVER PORTIONS OF EAST CENTRAL GEORGIA DURING THE LATE AFTERNOON AND
EARLY EVENING HOURS.

.DISCUSSION...
AHEAD OF AN APPROACHING COLD FRONT... A BROKEN LINE OF SHOWERS AND
THUNDERSTORMS WILL MOVE ACROSS PARTS OF NORTH AND CENTRAL GEORGIA
THIS AFTERNOON AND EVENING. A WARM...MOIST SOUTHERLY WIND FLOW WILL
INCREASE INSTABILITIES DURING THE AFTERNOON...WITH LIFTED INDICES IN
THE 0 TO -3 RANGE AND CAPES GREATER THAN 500. AS THE LINE OF STORMS
MOVE ACROSS THE AREA... A FEW EMBEDDED THUNDERSTORMS COULD BECOME
SEVERE... MAINLY BETWEEN 4 AND 8 PM WHEN THE INSTABILITIES WILL BE
MORE FAVORABLE FOR STRONG STORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION ACROSS NORTH AND CENTRAL GEORGIA.

In the hours before

Special weather statement, Mar 28, 2:34 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
234 PM EDT SUN MAR 28 2010

GAZ002-004-281900-
234 PM EDT SUN MAR 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL IN SOUTHEASTERN
WALKER AND SOUTHERN WHITFIELD COUNTIES UNTIL 300 PM EDT...

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VILLANOW...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS OF 40 MPH AND DIME-SIZED HAIL WILL BE POSSIBLE WITH THIS
STORM MOVES ACROSS SOUTHEAST WALKER AND SOUTHERN WHITFIELD COUNTIES
THROUGH 300 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
VILLANOW...MILL CREEK...TILTON...DALTON...ROCKY FACE...DAWNVILLE AND
BEAVERDALE.

A TORNADO WARNING REMAINS IN EFFECT FOR WHITFIELD COUNTY FOR A
SEPARATE SEVERE STORM NEAR DALTON.

19
Special weather statement, Mar 28, 2:38 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
238 PM EDT SUN MAR 28 2010

GAZ019-281915-
238 PM EDT SUN MAR 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND WIND GUSTS
TO 40 MPH IN FLOYD COUNTY UNTIL 315 PM EDT...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CAVE SPRING...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS OF 40 MPH AND PEA-SIZED HAIL ARE LIKELY AS THIS STORM
MOVES ACROSS FLOYD COUNTY THROUGH 315 PM EDT. SOME LOCATIONS IN THE
PATH OF THE STORM INCLUDE CAVE SPRING...COOSA...ROME...SHANNON AND
PINSON.

IN ADDITION...WEAK ROTATION IS BECOMING EVIDENT IN THIS
THUNDERSTORM. STAY TUNED TO NOAA WEATHER RADIO FOR POSSIBLE WARNINGS
ON THIS STORM.

19
Special weather statement, Mar 28, 2:40 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
240 PM EDT SUN MAR 28 2010

GAZ005-281915-
240 PM EDT SUN MAR 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL IN MURRAY COUNTY
UNTIL 315 PM EDT...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SUMAC...MOVING NORTHEAST AT 35 MPH.

THIS THUNDERSTORM PRODUCED PENNY TO QUARTER-SIZED HAIL AS IT MOVED
ACROSS CENTRAL WHITFIELD COUNTY. ALTHOUGH THE STORM HAS WEAKENED
SINCE THAT TIME...HAIL THE SIZE OF PENNIES OR EVEN NICKELS IS STILL
POSSIBLE WITH THIS THUNDERSTORM.

CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

19
Local storm report, Mar 28, 2:48 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
248 PM EDT SUN MAR 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             5 N DALTON              34.84N 84.98W
03/28/2010  E1.00 INCH       WHITFIELD          GA   AMATEUR RADIO

0225 PM     HAIL             ROCKY FACE              34.81N 85.03W
03/28/2010  E1.00 INCH       WHITFIELD          GA   PUBLIC

&&

JLF
Special weather statement, Mar 28, 3:03 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
303 PM EDT SUN MAR 28 2010

GAZ113-281930-
303 PM EDT SUN MAR 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN TOOMBS COUNTY UNTIL 330 PM EDT...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CEDAR CROSSING...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS OF 35 MPH AND SMALL HAIL ARE LIKELY AS THIS STORM MOVES
ACROSS SOUTH AND CENTRAL TOOMBS COUNTY THROUGH 330 PM EDT. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE ROCK SPRINGS...TOOMBS
CENTRAL...JOHNSON CORNER...MCNATT FALLS...GRAYS LANDING...CEDAR
CROSSING...CENTER...SOUTH THOMPSON...NEW BRANCH...SANTA
CLAUS...LYONS...PONDEROSA AND OHOOPEE.
Local storm report, Mar 28, 3:09 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
309 PM EDT SUN MAR 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             5 W CHATSWORTH          34.78N 84.86W
03/28/2010  E1.00 INCH       MURRAY             GA   PUBLIC

&&

JLF

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:20 PM EDTTornado WarningFFCWhitfield25 min
Mar 28, 2:43 PM EDTTornado WarningFFCMurray36 min
Mar 28, 2:47 PM EDTTornado WarningFFCMurray, Whitfield30 min
Mar 28, 6:59 PM EDTSevere Thunderstorm WarningFFCPutnam31 min
Mar 28, 7:05 PM EDTSevere Thunderstorm WarningFFCBaldwin, Jones, Putnam25 min
Mar 28, 7:10 PM EDTSevere Thunderstorm WarningFFCGreene, Hancock, Taliaferro, Wilkes50 min
Mar 28, 7:32 PM EDTSevere Thunderstorm WarningFFCBaldwin, Jones29 min
Mar 28, 7:37 PM EDTSevere Thunderstorm WarningFFCOglethorpe, Wilkes38 min
Mar 28, 7:40 PM EDTSevere Thunderstorm WarningFFCHouston, Macon, Peach50 min
Mar 28, 7:46 PM EDTSevere Thunderstorm WarningFFCLamar24 min
Mar 28, 7:47 PM EDTSevere Thunderstorm WarningFFCBaldwin, Hancock, Putnam58 min
Mar 28, 7:52 PM EDTSevere Thunderstorm WarningFFCLamar, Upson23 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.